Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Memphis, TN

February 5, 2004DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 5, 2004, 5:00 AM CST for DeSoto County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 5:00 AM CST (11:00 UTC)
Expired
Feb 5, 2004, 7:00 AM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County DeSoto County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
617 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 051116
FFWMEM
MSC033-051300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 700 AM CST


* DESOTO COUNTY LAW ENFORCEMENT REPORTED FLASH FLOODING OF SOME 
ROADS IN DESOTO COUNTY. ROADS FLOODED AT THIS INCLUDE NAIL EAST OF 
HIGHWAY 61...BALDWIN NORTH OF ROUTE 301...AND ROUTE 305 SOUTH OF 
BYHALIA. HIGH WATER WAS REPORTED NEAR THE INTERSECTION OF HOLLY 
SPRING AND SMITH. 

* CITIES AFFECTED THROUGH 700 AM CST INCLUDE...WALLS...       
SOUTHAVEN...OLIVE BRANCH... LYNCHBURG...LEWISBURG...HORN LAKE...    
HERNANDO...EUDORA

* AT 500 AM CST...WEATHER RADAR INDICATED ADDITIONAL HEAVY RAIN 
APPROACHING DESOTO COUNTY WHICH WILL MAKE ROAD FLOODING WORSE.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
DRIVERS ARE URGED TO TURN AROUND AND NOT DRIVE ON FLOODED ROADS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CALL 1 800 432 0875.

LAT...LON 3499 9026 3480 9016 3476 9000 3481 8974
          3498 8975

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 3:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 5, 3:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CST THU FEB 5 2004

.DISCUSSION...

A CLOSED UPPER LOW WILL MOVE SLOWLY NORTHEASTWARD FROM THE WESTERN
PLAINS TO THE UPPER MISSISSIPPI VALLEY TODAY AND TONIGHT. THIS
SYSTEM WILL CONTINUE TO THE GREAT LAKES AS AN OPEN WAVE FRIDAY AND
FRIDAY NIGHT. MEANWHILE SHORT WAVES WILL CARVE A TROF OVER THE CENTER
PART OF THE COUNTRY THAT WILL SHIFT EASTWARD SATURDAY FOLLOWED BY A
RIDGE THAT WILL MOVE ACROSS THE PLAINS AND MISSISSIPPI VALLEY SUNDAY.
AT THE SURFACE A LOW PRESSURE SYSTEM OVER LOUISIANA THIS MORNING WILL
MOVE SLOWLY NORTHEASTWARD ACROSS MISSISSIPPI TO THE TENNESSEE VALLEY
BY TONIGHT THEN CONTINUE TO THE EASTERN OHIO VALLEY BY FRIDAY
MORNING. STRONG WARM AIR ADVECTION AHEAD OF THIS SYSTEM WILL CAUSE
COPIOUS AMOUNTS OF RAIN TODAY OVER THE MID SOUTH. FREEZING RAIN AND
SLEET HAVE PROMPTED ICE STORM WARNINGS AND FREEZING RAIN ADVISORIES
FOR PARTS OF NORTHEAST ARKANSAS AND WEST TENNESSEE AND THE MISSOURI
BOOTHEEL UNTIL 6 AM WHEN SURFACE TEMPERATURES WILL WARM ABOVE
FREEZING TO MELT MOST OF THE ICE. TWO TO 3 INCHES OF RAIN CAN BE
EXPECTED WITH SOME AREAS IN NORTH MISSISSIPPI RECEIVING UP TO 4
INCHES. SINCE THE GROUND IS SATURATED FROM PREVIOUS RAINS EARLIER
THIS WEEK MOST OF THE RAIN WILL BE RUNOFF AND FLOODING OF LOW LYING
AREAS CAN BE EXPECTED. RIVERS AND STREAMS MAY RISE TO FLOOD LEVELS.
THEREFORE A FLOOD WATCH IS POSTED FOR MOST OF THE MID SOUTH FOR
TODAY. THE RAIN WILL TAPER OFF TONIGHT AS THE LOW PRESSURE SYSTEM
MOVES AWAY. COLD AIR BEHIND THE LOW WILL MOVE INTO THE MID SOUTH
TONIGHT AND CONTINUE THROUGH THE WEEKEND. A FEW SNOW FLURRIES CAN BE
EXPECTED FRIDAY AND FRIDAY NIGHT.

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...ICE STORM WARNING RANDOLPH...LAWRENCE...CLAY...GREEN AND
     CRAIGHEAD COUNTIES UNTIL 6 AM CST. FREEZING RAIN ADVISORY
     POINSETT AND MISSISSIPPI COUNTIES UNTIL 6 AM CST. FLOOD WATCH
     TODAY FROM OF A JONESBORO TO BLYTHEVILLE LINE SOUTHWARD.
MS...FLOOD WATCH TODAY.
MO...ICE STORM WARNING UNTIL 6 AM CST. FLOOD WATCH TODAY.
TN...ICE STORM WARNING LAKE AND OBION COUNTIES UNTIL 6 AM CST.
     FREEZING RAIN ADVISORY LAUDERDALE...DYER...CROCKETT...GIBSON
     AND WEAKLEY COUNTIES. FLOOD WATCH ALL OF WEST TENNESSEE TODAY.
&&

JCL
Hazardous weather outlook, Feb 5, 3:34 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CST THU FEB 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
334 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REMAINDER OF TONIGHT AND THURSDAY

AN ICE STORM WARNING AND FREEZING RAIN ADVISORY ARE IN EFFECT UNTIL
6 AM CST FOR PARTS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
PARTS OF WEST TENNESSEE. UP TO AN INCH OF ICE ACCUMULATION IS
EXPECTED IN WARNING AREAS WITH LESS THAN A QUARTER INCH OF ICE IN
ADVISORY AREAS.

A STORM SYSTEM WILL MOVE SLOWLY NORTHEASTWARD FROM LOUISIANA ACROSS
MISSISSIPPI TODAY AND REACH MIDDLE TENNESSEE BY TONIGHT. THE RESULT
WILL BE HEAVY RAIN OVER MOST OF THE MID SOUTH TODAY. A FLOOD WATCH
IS IN EFFECT FOR TODAY FOR THE MISSOURI BOOTHEEL...WEST TENNESSEE
AND NORTH MISSISSIPPI. THE FLOOD WATCH ALSO INCLUDES NORTHEAST
ARKANSAS ALONG AND SOUTH OF A JONESBORO TO BLYTHEVILLE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SPOTTERS ARE ENCOURAGED TO FORWARD ICE ACCUMULATION REPORTS AND ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 9:23 AM CSTFlash Flood WarningMEGAlcorn112 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.